Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 20, 2020, 8:05 PM MST for Pima County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 8:05 PM MST (03:05 UTC)
- Expired
- Aug 20, 2020, 9:30 PM MST
- In force
- 85 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 3458 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WGUS55 KTWC 210305
FFWTWC
AZC019-210430-
/O.NEW.KTWC.FF.W.0028.200821T0305Z-200821T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
805 PM MST Thu Aug 20 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 930 PM MST.
* At 805 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Marana, Casas Adobes, Drexel Heights, Flowing Wells, South
Tucson, Avra Valley, Tortolita, Saguaro National Park West, Tucson
Estates, Catalina Foothills and Picture Rocks.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3216 11123 3218 11091 3225 11092 3250 11118
3249 11148
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ2 follow-up statements
739
WGUS75 KTWC 210333
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
833 PM MST Thu Aug 20 2020
AZC019-210430-
/O.CON.KTWC.FF.W.0028.000000T0000Z-200821T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
833 PM MST Thu Aug 20 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST THIS
EVENING FOR NORTHEASTERN PIMA COUNTY...
At 833 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 2 inches of rain have
fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Marana, Casas Adobes, Drexel Heights, Flowing Wells, South
Tucson, Avra Valley, Tortolita, Saguaro National Park West, Tucson
Estates, Catalina Foothills and Picture Rocks.
Additional rainfall amounts of 0.1 to 0.3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3216 11123 3218 11091 3225 11092 3250 11118
3249 11148
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ474
WGUS75 KTWC 210431
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
931 PM MST Thu Aug 20 2020
AZC019-210441-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-200821T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
931 PM MST Thu Aug 20 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA COUNTY...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 3216 11123 3218 11091 3225 11092 3250 11118
3249 11148
$$
GZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 8:00 PM MST, 5 minutes earlier.
Area forecast discussion, Aug 20, 8:00 PM MST, 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 800 PM MST Thu Aug 20 2020 .SYNOPSIS... Expect storm coverage and chances to increase into the weekend. High temperatures will moderate through the weekend, but will still be 2-5 degrees above normal. Next week storm chances decrease and temperatures climb back up to near record levels. && .DISCUSSION... An active monsoon pattern brought several thunderstorms across the forecast area this afternoon and evening. A few of these thunderstorms were severe, with a few reports of wind damage in Drexel Heights and Rio Rico. There were also multiple reports of visibility reductions related to dust in Tucson...before the complex transitioned to more of a hydrologic concern. As of this writing, flood advisories and warnings have been posted across much of Tucson with slow-moving thunderstorms moving across the city. Showers and thunderstorms could continue into early morning before dissipating. && .AVIATION... FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this afternoon as SCT TSRA/SHRA develops. This activity continues into the evening hours, dissipating overnight. Surface wind gusts to 40 kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts with gusts to 25 kts, becoming light and variable later in the evening. Similar wind regime returns tomorrow afternoon with another round of SCT TSRA/SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... && .PREV DISCUSSION... /issued 245 PM MST Thu Aug 20 2020/ .SYNOPSIS...Expect storm coverage and chances to increase today into the weekend. High temperatures will moderate through the weekend, but will still be 2-5 degrees above normal. Next week storm chances decrease and temperatures climb back up to near record levels. && .DISCUSSION...Gulf surge continues this afternoon, thanks to Tropical storm Genevieve, with Yuma Vad wind profile showing southerly winds up to 5k deep with dewpoints in the 60s to lower 70s across Yuma county. Closer to home dewpoints were in the 40s to lower 60s. PW values ranges from 0.90" near the AZ/NM border to 1.5" over far western Pima county. Interesting CAM solutions with the 20/12z UofA WRFNAM the most active with line of thunderstorms, some severe, producing areas of blowing dust, moving propagating W-SW across the area this evening and continuing into the overnight hours out west while the WRFGFS was the least active. The most recent runs of the HRRR was in between, still active but not like the WRFNAM. SPC has most of the area under marginal risk of severe storms for strong gusty winds. Localized heavy rain also a threat. Friday: Tropical Storm Genevieve will be weakening as it moving west of the Baja Spur. For southern Arizona, enough moisture will be around for isolated to scattered showers and thunderstorms under easterly flow aloft with upper high near the 4 corners. Weekend: Isolated to scattered showers and thunderstorms in the afternoon and evening. What will be noticeable will be the cooler daytime temperatures, especially Saturday, versus what has been occurring this month. Enjoy it for it won't last long. There is chance, around 33%, that the Tucson airport could record the first sub-triple digit high of the month. Fingers crossed. Next week: We heat up again with record or near record highs with heat risk issues raising its ugly head once again. Likely will need another round of Excessive Heat Warnings for most of the week. Thunderstorm activity each day will be isolated at best. && .AVIATION...Valid through 22/00Z. FEW-SCT clouds 10k-15k ft MSL increasing in coverage through this afternoon as SCT TSRA/SHRA develops. This activity continues into the evening hours, dissipating overnight. Surface wind gusts to 40 kts with strongest TSRA along with MVFR CIGS/VSBYS and mountain obscurations. Otherwise, winds WLY-NWLY this afternoon 10-15 kts with gusts to 25 kts, becoming light and variable later in the evening. Similar wind regime returns tomorrow afternoon with another round of SCT TSRA/SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Due to a surge of moisture, expect broader coverage of afternoon/evening showers and thunderstorms starting today into early next week. The best chance for widespread precipitation occurs this weekend. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach upwards of 40 mph. Minimum relative humidities increase to 25-30 percent across the valleys Friday through Sunday along with good overnight recoveries. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Dang Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 4:32 PM MST, 3 hours 33 minutes before
Special Weather Statement National Weather Service Tucson AZ 432 PM MST Thu Aug 20 2020 AZZ507-508-511-513-210000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 432 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 500 PM MST... At 430 PM MST, Doppler radar was tracking a line of strong thunderstorms from Muleshoe Ranch south to west of Tombstone. This line of storms was moving west at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Benson, Whetstone, St. David, Tombstone, Kartchner Caverns State Park, Mescal, Fairbank, Texas Canyon, Muleshoe Ranch Preserve and Cascabel. LAT...LON 3171 11007 3172 11044 3242 11044 3242 11006 TIME...MOT...LOC 2330Z 091DEG 9KT 3203 11033 Zell
Local storm report, Aug 20, 5:39 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 10 NNW RIO RICO 31.61N 111.05W
08/20/2020 SANTA CRUZ AZ PUBLIC
GUSTY WINDS DOWNED A LARGE TREE.
&&
TGDSpecial weather statement, Aug 20, 6:11 PM MST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Tucson AZ 611 PM MST Thu Aug 20 2020 AZZ504-507-513-514-210200- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 611 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 700 PM MST... At 610 PM MST, Doppler radar was tracking a strong thunderstorm near Vail, or 17 miles west of Benson, moving west at 10 mph. Dime size hail and wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Vail, Corona De Tucson, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3211 11050 3192 11048 3186 11084 3218 11083 TIME...MOT...LOC 0110Z 091DEG 9KT 3201 11061 TGD
Special weather statement, Aug 20, 7:22 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
722 PM MST Thu Aug 20 2020
AZZ504>506-514-210300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
722 PM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 800 PM MST...
At 720 PM MST, Doppler radar was tracking an area of strong
thunderstorms stretching from the Catalina Foothills through
Oro Vally into Marana and Avra Valley. Movement was southwest
at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, Avra Valley,
Tortolita, Sabino Canyon Recreation Area, Catalina State Park,
Catalina Foothills, Saguaro National Park West, Picture Rocks, Red
Rock and Dove Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 11149 3270 11114 3231 11080 3223 11099
3239 11136
TIME...MOT...LOC 0220Z 046DEG 9KT 3242 11111
ZellLocal storm report, Aug 20, 7:26 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
726 PM MST THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FLASH FLOOD 9 SW TUCSON 32.12N 111.02W
08/20/2020 PIMA AZ PUBLIC
0.25 INCHES TO 0.5 INCHES OF RAIN CAUSING
STAGNANT FLOODING IN THE STREETS IN THE LAST
HOUR. INTERSECTION OF CARDINAL LANE AND LOS
REALES ROAD, DREXEL HEIGHTS.
&&
KJSLocal storm report, Aug 20, 7:29 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FLASH FLOOD 9 SW TUCSON 32.12N 111.02W
08/20/2020 PIMA AZ PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
SW TUCSON. HEAVY RAINFALL CAUSING STAGNANT
FLOODING IN THE STREETS IN THE LAST HOUR.
INTERSECTION OF CARDINAL LANE AND LOS REALES
ROAD, DREXEL HEIGHTS.
&&
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:07 PM MST | Dust Storm Advisory | TWC | Pima | 36 min |
| Aug 20, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 20, 6:00 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Aug 20, 6:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 20, 6:18 PM MST | Dust Storm Advisory | TWC | Pima | 57 min |
| Aug 20, 6:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 20, 6:38 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 20, 6:51 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 54 min |
| Aug 20, 6:57 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 20, 7:22 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
| Aug 20, 7:39 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Aug 20, 7:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 20, 8:21 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
| Aug 20, 9:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 20, 10:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Aug 20, 11:08 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 21, 3:42 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 21, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.